What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 6, 11:14 AM EST, 44 minutes earlier.
Area forecast discussion, Jul 6, 11:14 AM EST, 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Indianapolis IN
1214 PM EDT Wed Jul 6 2022
.Mesoscale Update...
Issued at 1214 PM EDT Wed Jul 6 2022
Convection that developed late morning along a differential mixing
zone oriented west-southwest to east-northeast has struggled.
This is due to a pronounced midlevel warm layer seen in the latest
Indianapolis ACARS sounding which is a result of extensive upstream
convection that occurred the previous diurnal cycle. PBL moisture
and surface heating, along with relatively steep low-level lapse
rates have been enough for shallow convection, but this warm layer
is limiting deeper convection. With further heating of very moist
PBL, at least isolated to scattered deeper convection is expected,
mainly focused across the southern half or third of central Indiana.
Stronger midlevel flow is relegated to higher latitudes, and flow
across central Indiana is modest. Thus, effective shear values are
too weak to support organized thunderstorms. Any severe storms
should be loosely organized at best and brief. Strong to potentially
damaging winds could occur upon collapse of the more robust
convective cores.
&&
.Forecast Update...
Issued at 1034 AM EDT Wed Jul 6 2022
Forecast concerns today will be (1) spatial extent of dangerous heat
and any necessary adjustments to the Heat Advisory, (2) coverage of
thunderstorms late this morning into the afternoon, (3) potential
for severe storms.
Adjustments late this morning were mainly based on observational
trends to align the highest precipitation probabilities with initial
activity seen on radar from near Sheridan to Lebanon to Greencastle.
This is occurring along a subtle differential mixing boundary as a
very moist PBL is heated. As further heating ahead of this
convection and weak southwest-northeast oriented boundary occurs
across the rest of central Indiana occurs, coverage is likely to
increase. Further south, subtle convergence boundaries are
inferred in the observations and initial growth of patches of
cumulus probably indicates enhanced areas of PBL moisture and signal
where at least isolated to scattered convection may form by midday
as convective temperatures are reached.
Flow is weak and organized/sustained cells are unlikely. Instability
is expected to be moderate to strong this afternoon and could
support intense updrafts which upon collapse could result in
damaging winds and perhaps some hail (mostly sub-severe size).
The best chance of slightly more organized storms could come
from initial development now seen in central Illinois, if a robust
enough cold pool can form. If a relatively concentrated cluster/MCS
evolves it would track east-southeast generally south of roughly I-
70 through the afternoon.
Heat is the other concern. Clouds and convection should limit the
northward extend of the more dangerous heat (i.e., 105F heat index
values). The best chance of dangerous heat will be midday into early
afternoon, generally south of a Terre Haute to Franklin to
Rushville line. Once thunderstorm coverage increases and cold pools
develop, the dangerous heat index values will diminish at least
locally. We will keep the current configuration of the Heat Advisory
for now.
&&
.Short Term...(Today through Thursday)
Issued at 251 AM EDT Wed Jul 6 2022
Highlights:
- Hot and Humid; Heat index values above 100
- Periodic chances for thunderstorms, some could be severe
Today...
Central Indiana will remain to the NE of a stagnant mid level high
for the entirety of the short term. This will help keep a very warm
and humid airmass over the region. In the upper levels, a modest jet
is positioned just to the north, aiding in cyclogenesis along the
periphery of the mid level high. These waves are the main culprit of
continuous MCSs observed across the Midwest and Ohio Valley this
week, and will continue to create chances for thunderstorms today
through tomorrow.
Most of central Indiana has unfortunately remained mostly dry
through the early part of this week, reinforcing the ongoing drought
conditions. This should change through the end of short term as an
elongated boundary finally reaches central Indiana this morning,
providing a source of lift for thunderstorms to develop. This
boundary looks to slowly progress through beginning this morning
over northern central Indiana. Convective temperatures likely wont
be reached until around noon today, placing convective initiation
along the primary boundary somewhere around the I-70 corridor.
Convective development will be possible elsewhere, as weak remnant
outflow boundaries from prior day convection will be lingering over
and near the outlying region.
Temperatures should vary over the state due to where and when
convection occurs. Current consensus points towards a return of
upper 90s over SW central Indiana, with low to mid 90s elsewhere.
Dewpoints will be high yet again across the state ranging from the
mid to low 70s. For these reasons, a heat advisory has been kept
over SW central Indiana this afternoon and evening, where heat
index values are expected to exceed 105.
With wishes of precipitation comes some risk as severe wind gusts
and large hail as well as isolated flooding will be possible
within thunderstorms late this morning into the afternoon and
evening. The main culprit for severe weather potential is the
highly unstable environment. Lapse rates near 7 C/km in the mixed
layer with mid 70 dew points will lead to early morning CAPE
greater than 2000 J/kg. As surface temps warm, instability will
rise topping out between 3000-4000 this afternoon. Shear will be
weak, but some low level veering and broad 30-40 kt mid level flow
shouldn't hinder severe potential too much. Current forecast
soundings indicate around 30kts of effective bulk shear available
for afternoon thunderstorms.
Also of note is high moisture contentin the lowest 2km layer is
currently, which will lead to intense rain rates within
thunderstorms. Surrounding offices to the N/E have decided to
issue a Flood Watch for this morning into the afternoon. For now,
central Indiana will not be under a flood watch due to a
combination of low confidence in where CI will be located this
afternoon and the fact that central Indiana has been abnormally
dry for nearly a month. More consideration will be had later this
morning as confidence grows in where the boundary will stall over
central Indiana.
Tonight and Tomorrow...
Yet another MCS may track southeast along the instability axis
tonight, with continued caveats that prior day convection will play
a large role in if the environment will be conducive to convection.
The track for this MCS is still uncertain, but current thoughts are
for this system to progress ESE over north central to east central
Indiana. Any rain that falls this morning/afternoon will further
exacerbate any concern for flooding, and will be looked at closely
during the 4PM update. In general temperatures will be warm with high
humidity again tomorrow. This will once again lead to instability
over the area, but with not obvious source of lift, confidence in
where if any convection will occur is low.
&&
.Long Term...(Thursday night through Tuesday)
Issued at 251 AM EDT Wed Jul 6 2022
- Storm chances on Friday
- Dry and cooler summer weather this weekend
- Light shower/storm chances return by Tuesday
Thursday Night through Friday Night...
The persistent NW flow aloft is suggested to continue on Thursday
night and Friday as strong ridging remains in place over the western
plains. A short wave within this flow is expected to push across
northern Indiana on Friday. Given our warm and humid air mass in
place across Central Indiana, another round of showers and
thunderstorms will be expected. Furthermore, models suggest a
surface warm front will be pushed south across Central Indiana as
strong high pressure over the Great Lakes builds southward. Forecast
soundings during this time show a saturated column with continued
high pwats over 2.00 inches. Drying and subsidence within the column
looks to arrive late Friday Night, in the wake of the front. Thus
will continue high pop chances, especially on Friday and Friday
Night as the front passes.
Saturday Through Monday...
Models suggest continued NW flow aloft with a weak ridge axis within
the flow aloft passing across Central Indiana on Sunday. The
continued persistent NW flow will be a result of strong high
pressure aloft over the American SW with ridging stretching north
through the Rockies. Things will be different this time within the
lower levels. A strong and elongated area of high pressure is
expected to settle across the Great Lakes. As the previous cold
front is expected to progress to the deep south by Sunday, a E-NE
surface flow from the high will be present across Central Indiana,
bringing dry and cooler continental flow to our state. Forecast
soundings show a very dry column in place through Monday with
unreachable convective temperatures. Thus will aim for just partly
cloudy skies during this time with gradually warming temperatures
due to the high progressing east and the eventual start of warmer
return southerly flow.
Tuesday...
Within the NW flow on Tuesday, models show a short wave pushing out
of the upper midwest and across the Great Lakes. Best forcing at
this point looks to remain well north of Central Indiana. However,
warmer and more humid air will be in place across our area due to
the high well to the east at this point and southerly gulf flow in
place. Forecast soundings continue to show a dry column on Tuesday,
but convective temps in the lower 90s are suggested which may be
reached. Thus some chc pops on Tuesday seems warranted given these
features in play.
&&
.Aviation...(18Z TAF Issuance)
Issued at 1158 AM EDT Wed Jul 6 2022
IMPACTS:
* Low chance of thunderstorms through the afternoon at LAF and IND.
* Scattered thunderstorms near HUF and BMG this afternoon.
* Winds trending westerly and then northwesterly.
Discussion:
Thunderstorms this afternoon should be mostly concentrated near and
south of a differential mixing zone oriented southwest to northeast
across the area. Convection that formed early has struggled to
produce lightning given warm midlevel temperatures, but with
continued heating increased thunderstorm coverage is expected
generally across the southern half of the area. BMG and HUF stand
the best chance of being impacted by a thunderstorm through the
afternoon.
Thunderstorm chances later tonight and tomorrow depend strongly on
upstream development over Iowa and Illinois. There is at least a low
probability, but the temporal window is too broad and uncertainty
too high for inclusion in the TAFs at this time.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM EDT this evening for INZ053>056-061>065-
067>072.
&&
Mesoscale...BRB
Update...BRB
Short Term...Updike
Long Term...Puma
Aviation...BRB
Hazardous weather outlook, Jul 6, 2:40 AM EST, 9 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
340 AM EDT Wed Jul 6 2022
INZ021-028>031-035>049-051>057-060>065-067>072-070745-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
340 AM EDT Wed Jul 6 2022
This hazardous weather outlook is for central Indiana.
.DAY ONE...Today and Tonight.
There is a SLIGHT RISK for severe thunderstorms Today and Tonight.
Thunderstorms will be possible throughout the day and overnight as
well. The main threats from any storms will be damaging winds, large
hail, brief heavy rain and lightning.
A Heat Advisory is in place Wednesday across southern central
Indiana with heat index values above 105 degrees. Additional
dangerous heat is possible through Friday.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Strong thunderstorms will be possible on Thursday into Friday. Severe
thunderstorms cannot be ruled out. Damaging winds and frequent
lightning will be the primary threats with these storms. Storm
chances then continue through Friday.
Additional dangerous heat is possible through Friday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any severe weather reports through
the day today.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
Puma
In the hours before
Special weather statement, Jul 6, 11:46 AM EST, 12 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1246 PM EDT Wed Jul 6 2022
INZ064-061715-
Bartholomew IN-
1246 PM EDT Wed Jul 6 2022
...A strong thunderstorm will impact portions of northern Bartholomew
County through 115 PM EDT...
At 1245 PM EDT, Doppler radar was tracking a strong thunderstorm near
Columbus, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Columbus around 105 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3913 8569 3913 8572 3926 8606 3935 8601
3935 8568
TIME...MOT...LOC 1645Z 283DEG 24KT 3931 8593
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BRBSpecial weather statement, Jul 6, 11:48 AM EST, 10 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1248 PM EDT Wed Jul 6 2022
INZ049-057-061715-
Rush IN-Henry IN-
1248 PM EDT Wed Jul 6 2022
...A strong thunderstorm will impact portions of northeastern Rush
and southwestern Henry Counties through 115 PM EDT...
At 1248 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Rushville, or 17 miles west of Cambridge City, moving
east at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Rush
and southwestern Henry Counties, including the following locations...
Dunreith, Mays, Knightstown, Lewisville and Carthage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3974 8557 3982 8557 3984 8530 3967 8530
TIME...MOT...LOC 1648Z 283DEG 20KT 3977 8550
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BRB